How many prescription medications are you taking? How many over-the-counter herbal medications or other nutritional supplements? The alarming results of a new study on the combinations of medications taken by American seniors indicate that it’s best to be cautious about taking certain prescription and over-the-counter medications in tandem.
According to the report—which reviewed the medications taken by 3,000 men and women aged between 57 and 85—at least two million older Americans might be taking a potentially dangerous combination of prescription or over-the-counter medications. And up to one in ten older men might be taking a combination of drugs which could be potentially harmful.
Another factor affecting seniors is the fact that older people tend to take more medications overall, including both prescription and over-the-counter preparations. In the 57 to 85 age group, 91% of people take at least one medication, and more than half use five or more medications, including prescription and over-the-counter drugs.
The consequences of drug combinations aren’t always dangerous, but for older people, the side effects and interactions of drugs and over-the-counter medications are often more hazardous, due to the way metabolism changes as we age.
An example of a potentially serious drug interaction is that between warfarin, which is used to dissolve blood clots, and aspirin, which has a similar blood-thinning effect. The risk of internal bleeding can become dangerously high when both drugs are taken together. The combination of warfarin and garlic can also have a similar effect.
Other potentially dangerous combinations include:
- Aspirin and gingko biloba, taken together, can increase the risk of excessive bleeding.
- Taking Lisinopril (prescribed for blood pressure), along with potassium supplements (which may be prescribed because some blood pressure drugs reduce potassium levels), can cause abnormal heart rhythms.
- Over-the-counter niacin supplements can be dangerous when taken with statins (prescribed for managing cholesterol levels), due to an increased potential for muscle damage.
Experts say it’s best to be cautious when it comes to over-the-counter medications – don’t take them without the ok from your doctor, and make sure you ask about side effects and drug interactions every time your doctor prescribes a new medication.
photo credit: Nils Geylen